If you're taking antacids, drinking lots of milk or taking calcium supplements  milk-alkali syndrome is something you should learn about.

Milk-alkali syndrome (hypocalcaemia) is an acquired condition caused by excessive consumption of milk and antacids, especially antacids containing calcium carbonate or sodium bicarbonate (baking soda) or calcium supplements.

High levels of calcium build up in the body and the body becomes too alkali. Milk contains calcium and so do many antacids. Now some antacids are even being advertised as containing more calcium to prevent osteoporosis in women. Some effects of this condition can be made worse by consuming vitamin D, which is usually added to milk.

Calcium deposits can accumulate in the kidneys and other tissues. The worst thing that can happen is kidney failure. Kidney stones, low back pain (from kidney problems), excessive urination and other problems can occur.

This disease was pretty uncommon because of new treatments for peptic ulcers and the popularity of acid suppressing drugs over antacids, for acid reflux or heartburn, but recently there has been a big increase in cases. This is due to the popularity of calcium therapy for osteoporosis which is easily available OTC.

You can get this disease with or without milk intake if you take enough other calcium. The amount of calcium carbonate needed to be ingested everyday to cause this disease is reported to vary from 4g to 60g. Like everything else, because of our individual chemistry, there appears to be no association between levels of calcium and the disease. In as little as one week of being treated with calcium carbonate, people can show symptoms of milk-alkali syndrome, severe alkalosis and kidney problems.

With milk-alkali syndrome there are no symptoms. When symptoms occur it is because of complications with the kidneys as stated above. Some complain of weakness or tiredness.

Milk-alkali syndrome is usually reversible as long as the kidneys haven’t sustained too much damage.

In conclusion, if you have been drinking lots of milk and also eating antacids or calcium supplements for a prolonged period of time, stop immediately.

Milk-alkali syndrome is definitely something to be concerned about.